Allopurinol is a xanthine oxidase inhibitor used in management of chronic gout. It acts by reducing the amount of uric acid by inhibiting purine metabolism. A middle-aged hypertensive female who was on allopurinol for 7 months presented with generalized weakness and exertional dyspnea. Investigations revealed pancytopenia: normocytic normochromic anemia (Hb-3.2g/dL, TLC-3400/mm3) and severe thrombocytopenia (Platelets-1000/mm3) with mild hepatosplenomegaly and grade 2 medico renal disease with normal cardiac status. Nutritional, hemolytic and infective causes were ruled out. She was transfused with fresh whole blood, platelets, administered empirical antibiotics and started on steroids. Initially, she responded to treatment but later developed an episode of convulsions with anuria and succumbed to leukopenic sepsis secondary to hypo/aplastic anemia probably due to allopurinol. Allopurinol is used extensively in the management of chronic gout and is well tolerated due to its safety profile. But we here report a case of allopurinol induced aplastic anemia leading to the demise of a patient. Allopurinol though safe needs careful monitoring.
|Number of pages||3|
|Journal||Journal of family medicine and primary care|
|Publication status||Published - 05-2020|